Back to Ask the Diabetes Team Ask the Diabetes Team

From Dallas, Texas, USA:

For weeks prior to scheduled surgery a few months ago, I experienced an elevation in blood sugars (200-300 mg/dl [11.1-16.7 mmol/L]) due to anxiety. which I wasn't able to get down, even though I had previously been well controlled with an A1c averaging about 6.5 on oral medications. So, my surgery was postponed, and I was put on NPH with a sliding scale of Humalog, my sugars dropped rapidly, the surgery was rescheduled, and now post-operation I take NPH with Humalog only at night in small quantities along with Glucophage, and Prandin at lunch. I don't like the needles because I'm thin, muscular, exercise and bruise at injection due to lack of fat.

I still have the dawn phenomenon, and recently I've been measuring very early and find that the sugars are actually rising after the NPH has peaked (around 3:00-5:00 am). Even so, my last A1c was 5.9%, and my late afternoon sugars are in the 80-90 mg/dl [4.4-5 mmol/L] range.

Would Lantus work better than the NPH? Does it counteract the dawn phenomenon the way the NPH is supposed to? I know this is a basal insulin, but am wondering if there is any assistance with my low carb meals, especially breakfast and lunch which are small and very low in carb.Since I am in normal ranges in the afternoon anyway, would it make me go low? Dosage amounts?


My bias is that the NPH is probably better with a potent dawn phenomenon because it peaks at a time appropriate to treat it. Lantus, on the other hand, does not peak and remains stable over time.

If your blood sugars are okay in the afternoon, and you are not taking NPH in the morning, you may not need any. Although Lantus may work too, I would stick with what you are doing as your hemoglobin A1c is quite good. When I switch patients to Lantus from NPH, I usually give an amount equal to the sum of the am and pm NPH doses.


Original posting 13 Jul 2003
Posted to Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.